Colorado, 2003Tornadoes in Colorado, September 5, 2003
September 5, 2003 · NWS PUB · 2 events in 2 counties and zones
2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 5, 1:25 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Sep 5, 1:25 PM MST, 3 hours 22 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
225 PM MDT FRI SEP 5 2003
SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).
MAIN CHALLENGE IS PRECIPITATION ON SATURDAY.
CURRENTLY...CONVECTION IS CONTINUING OVER THE MOUNTAINS...WITH
MOSTLY CLEAR SKIES ON THE PLAINS. CONVECTION IS RELATED TO A
DISTURBANCE WHICH IS SLOWLY DRIFTING EASTWARD. FIRST LIGHTNING
STRIKE OVER COLORADO WAS AT AROUND 11UTC THIS MORNING. WATER
VAPOR IMAGE ALONG WITH MODELS SHOW A SHARP DIVIDING LINE BETWEEN
APPARENT SUBSIDENCE/STRONG DRYING ALOFT AND THE UPPER
DISTURBANCE. THIS BOUNDARY IS CURRENTLY NEAR I-25. DEW POINTS ON
THE PLAINS ARE CURRENTLY IN THE UPPER 40S TO LOWER 50S.
FOR TONIGHT AND SATURDAY...THE MAIN FACTOR FOR THE FORECAST IS THE
MOVEMENT OF THE UPPER LEVEL DISTURBANCE. THE ETA SOLUTION IS MUCH
DIFFERENT THAN THE OTHER MODELS. ETA KEEPS A STRONG UPPER RIDGE
ALONG I-25. ALONG AND EAST OF THIS RIDGE...MID LEVEL DRY AIR AND
SUBSIDENCE KEEPS THE PLAINS AND EASTERN MOUNTAINS MOSTLY DRY. TO THE
WEST OF THIS RIDGE...THERE IS ENOUGH INSTABILITY...LIFT AND MOISTURE
FOR SCATTERED THUNDERSTORMS. THE OTHER MODELS (GFS..UK..EC) SHOW THE
TROUGH BEING MORE PROGRESSIVE WITH THE MOISTURE AND LIFT MAKING IT
FURTHER EAST. THE ETA SEEMS TO HAVE A STRONGER SOUTHERN PORTION OF
THIS SYSTEM WITH THE JET STREAK DIVING INTO SOUTHWEST NEW MEXICO. THE
GFS AND OTHER MODELS KEEP MOST OF THE ENERGY IN THE NORTHERN PORTION
OF THIS SYSTEM. GIVEN THE ETA APPEARS TO BE THE ODD MAN OUT...I
WENT WITH THE GFS LIKE SOLUTION.
SOUNDINGS THIS MORNING SHOWED PLENTY OF MID LEVEL MOISTURE TO OUR
WEST. WITH THE CONTINUED COOLING ALOFT...I KEPT SOME
PRECIPITATION GOING THROUGHOUT THE NIGHT OVER THE MOUNTAINS. THE SW
AND CENTRAL MOUNTAINS SHOULD SEE A CONTINUATION OF SOME SCATTERED
THUNDERSTORMS. I THINK THERE WILL BE ENOUGH LIFT AND MOISTURE FOR
SOME LIGHT SHOWERS OVER THE EASTERN MOUNTAINS. I LEFT SOME 20 POPS
OVER THESE REGIONS TONIGHT.
ON SATURDAY...I DID ONLY MINOR CHANGES TO THE FORECAST AS I AM
NOT VERY CONFIDENT OF THE SPECIFICS OF THE FORECAST. I THINK THE
MODELS MAY BE TURNING ON THE CONVECTIVE PARAMETERIZATION WHICH
COMPLICATES THE SOLUTION. WITH THE WINDS ALOFT HAVING A WESTERLY
COMPONENT...THE CONVECTION OVER THE MOUNTAINS WILL BE ABLE TO MOVE
ONTO THE PLAINS. THERE WILL BE A MODEST AMOUNT OF MOISTURE ON
THE PLAINS TO SUPPORT THE CONVECTION. PREVIOUS SHIFT HAD SCATTERED
POPS ALONG THE I-25 CORRIDOR IN THE AFTERNOON AND THIS LOOKS GOOD.
THE 20 POPS FOR THE EASTERN PLAINS IN THE AFTERNOON LOOK OK FOR NOW.
PGW
TEMPERATURES IN PREVIOUS FORECAST WERE GOOD AND I DID NOT MAKE
ANY CHANGES.
LONG TERM DISCUSSION...(SATURDAY NIGHT THROUGH NEXT FRIDAY).
...MAIN CHALLENGE IS DETERMINING STRENGTH OF SATURDAY NIGHT/SUNDAY
SHORTWAVE...
...ALSO DIFFICULTIES WITH STRENGTH OF A POSSIBLE MID-WEEK SYSTEM...
MODEL DISCREPANCIES MAKE FOR A CHALLENGING FORECAST THIS PACKAGE.
GFS/OLD ECMWF/UKMET SEEM TO FAVOR A WETTER SOLUTION FOR SOUTHERN
COLORADO SATURDAY NIGHT AND SUNDAY THAN DOES THE MESO-ETA. PER
DISCUSSIONS AND COLLABORATION...WILL CALL THE MESO-ETA ODD MAN OUT
AND LEAN TOWARD THE SOLUTIONS OF THE OTHER MODELS. WILL NOT ACCEPT
THE GFS ENTIRELY GIVEN ITS WET BIAS OVER SOUTHERN COLORADO IN
SUMMER CONVECTIVE SCENARIOS. HOWEVER...WILL PAINT QPF HIGHER THAN
THE MESO-ETA WOULD PREDICT. CURRENT POPS IN FORECAST GRIDS LOOK
JUST ABOUT WHERE THEY SHOULD BE GIVEN LEVEL OF UNCERTAINTY FOR THIS
SYSTEM...SO NO CHANGES THERE...WITH MOSTLY SCATTERED POPS IN THE
FORECAST FOR THE WEEKEND TIME FRAME. TEMPS LOOK ALSO TO REQUIRE
VERY LITTLE IF ANY ADJUSTMENT...SO NO REAL CHANGES THERE EITHER.
IN FACT...ASIDE FROM SOME MINOR ADJUSTMENTS, NO BIG CHANGES FOR THE
WEEKEND FORECAST.
BY MONDAY...SYSTEM SHOULD BE EXITING TO THE EAST...BUT WITH A
SLOWER AND SLOWER MOVEMENT OF THE WEEKEND SYSTEM SHOWING UP IN
EACH SUCCESSIVE RUN...CANNOT OUTRULE SOME LINGERING ISOLATED
CONVECTION ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. I DID
REMOVE THE POPS FROM THE SAN LUIS VALLEY...CENTRAL AND SOUTHWEST
MOUNTAINS...HOWEVER. TUESDAY FORECAST STILL LOOKS FINE...BRINGING
SOME LOW POPS INTO THE MOUNTAINS DURING THE AFTERNOON...AS NEXT WAVE
APPROACHES.
WEDNESDAY/THURSDAY FORECAST GETS TRICKY AGAIN. LATEST GFS RUNS
HAVE OSCILLATED FROM PREVIOUS RUNS...DIGGING A FAIRLY SIGNIFICANT
TROUGH SOUTH INTO COLORADO...AFFECTING WESTERN AREAS AS EARLY AS
TUESDAY NIGHT. SOME TIMING/AMPLITUDE DISCREPANCIES AMONGST THE
MODELS AS USUAL...BUT GENERAL CONSENSUS ON A DECENT TROUGH COMING
THROUGH THE STATE. THE OLD ECMWF/NEW UKMET LOOK A LITTLE FASTER THAN
THE GFS...BRINGING THE MAIN DYNAMICS ACROSS TUESDAY NIGHT/EARLY
WEDNESDAY. THE GFS HAS THE MAIN DYNAMICS COMING ACROSS MORE LIKE LATE
TUESDAY NIGHT/WEDNESDAY. THE GFS EVEN HAS THE SYSTEM CLOSING OFF AND
LINGERING OVER COLORADO THURSDAY...AND POSSIBLY FRIDAY OVER THE EAST.
NOT SURE ON THE TIMING. BUT WITH GENERAL MODEL CONSENSUS...WILL
INTRODUCE BROAD BRUSH POPS FOR THE LATE TUESDAY NIGHT/WEDNESDAY/
THURSDAY TIME FRAME...UNTIL WE CAN FIGURE OUT WHAT IS GOING ON AND
FINE TUNE. WILL LEAVE FRIDAY DRY FOR NOW UNTIL PICTURE IS CLEARER.
LW
.PUB...NONE.
Hazardous weather outlook, Sep 5, 6:00 AM MST, 10 hours 47 minutes before
COZ058>089-093>099-061300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI SEP 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.
.DAY ONE...TODAY AND TONIGHT.
WITH RESIDUAL MOISTURE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND WEST OF THE CONTINENTAL
DIVIDE...WITH THE BEST CHANCE OF PRECIPITATION ACROSS THE SAN JUAN
AND LA GARITA MOUNTAINS WHERE MOISTURE IS SLIGHTLY MORE
PLENTIFUL. SHOWERS MAY LINGER WELL PAST SUNSET AS AN UPPER
LEVEL DISTURBANCE MOVES TOWARD WESTERN COLORADO. THE MAIN THREATS
FROM ANY STORMS THAT DEVELOP TODAY AND TONIGHT WILL BE LOCALLY HEAVY
RAIN AND CLOUD TO GROUND LIGHTNING. PERSONS IN AND NEAR THE MILLION
BURN SCAR NEAR SOUTH FORK SHOULD REMAIN ALERT TO THE POSSIBILITY OF
HEAVY RAINFALL...LOCALIZED HIGH WATER AND MUD FLOWS NEAR AND
DOWNSTREAM FROM THE BURN SCAR
FARTHER EAST...ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS WITH MOST
THUNDERSTORM ACTIVITY ENDING SHORTLY AFTER SUNSET THIS EVENING.
THE MAIN THREATS FROM ANY STORMS THAT DEVELOP TODAY WILL BE BRIEF
PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FOR SATURDAY THROUGH SUNDAY...SCATTERED THUNDERSTORMS WILL SPREAD
ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST COLORADO...AS A SERIES OF
SLOW MOVING UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA. THE MAIN
THREAT FROM THUNDERSTORMS THESE DAYS WILL BE LIGHTNING...AND LOCALLY
HEAVY RAINFALL.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS FOR
MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.
EP/KT
Tornado, Fremont
- When
- September 5, 4:47 PM MST to 5:03 PM MST
- Where
- Fremont County, 8 mi ESE of Penrose
- Rating
- F0
- Path length
- 2 mi
- Path width
- 75 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.367, -104.883
A weak tornado over open country of extreme eastern Fremont county caused no known damage. It passed into extreme western Pueblo county.
Tornado, Pueblo
- When
- September 5, 5:03 PM MST to 5:10 PM MST
- Where
- Pueblo County, 10 mi WNW of Pueblo West
- Rating
- F0
- Path length
- 1 mi
- Path width
- 75 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.383, -104.917
A weak tornado over open country of extreme western Pueblo county caused no known damage. It was the tornado that originated in extreme eastern Fremont county.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 5 to 10, 20039 injured · $200,000 · 1 event
- Wildfire in California, September 5 to 30, 2003$824,000 · 1 event
- Flash Flooding in Texas, September 5, 2003$130,000 · 4 events
- Flash Flooding in Florida, September 5, 2003$120,000 · 2 events
- Flash Flood in California, September 5, 2003$20,000 · 1 event
- Lightning Strike in Florida, September 5, 20031 injured · 1 event
- Flood in Virginia, September 5 to 6, 20031 event
- Lightning Strike in Arizona, September 5, 2003$10,000 · 1 event
- Flash Flood in Oregon, September 5, 20031 event
- Tornado in Florida, September 5, 2003F0 · 1 event
- Waterspout in Hawaiian Waters, September 5, 20031 event
- Waterspout in South Atlantic Coastal Waters, September 5, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337984, 5337985.